Jump to content
CrazyBoards.org

Wellbutrin, weightloss, depression


Recommended Posts

Hi all,

 

I have possibly-bipolar, and am on 300mg of lamictal and 80 of Latuda. Before that I was on seroquel, geodon and lithium. I've gone from being 140 lbs to about 200. I'm also depressed still, with impulsive self-harming thoughts and some thoughts of suicide. I'm thinking of asking my pdoc for Wellbutrin. Both because of the depression and because my weight gain has caused major self esteem issues. (I realize the weight seems frivolous compared to the self-harm, my the low self-esteem has really been distressing.)

 

Have any of you had luck with wellbutrin in terms of both the depression and the weight issues? I've been reading as much as I can about it, but I would really love to hear some personal stories. 

 

Thanks!

Edited by Anna Least
Link to comment
Share on other sites

Wellbutrin helped me with both but it makes me a little speedy.  I was only able to stay on it once for more than a few days because of that.  YMMV, of course.  It's a very effective drug for many people.

 

Why on earth are you on almost 3 times the recommended max dose of Abilify?  That could be contributing to depression as well.

 

The best thing for weight loss for me  has been diet and exercise, even on drugs that are notorious gainers. I also found that a low carb diet helped as well.

Link to comment
Share on other sites

 

Why on earth are you on almost 3 times the recommended max dose of Abilify?  That could be contributing to depression as well.

 

 

 

 

 

Oops, I meant Latuda. And I totally forgot I'd been on Geodon. Sorry, kinda in a fog lately. I edited my post with corrections.

Link to comment
Share on other sites

Wellbutrin definitely helps with energy/depression, but I didn't find I lost weight on it.  But I didn't gain on it either.

 

 

(I realize the weight seems frivolous compared to the self-harm, my the low self-esteem has really been distressing.)

 

Weight gain isn't frivolous to a lot of people.  It matters, and can contribute to low self esteem, like you said, which can then contribute to mood, etc. 

 

My pdoc put me on naltrexone, which helps with the addiction part of eating.  I still get hungry, but the (literal) constant eating isn't there anymore, or for the most part (I do have days that I still eat a ton).  It has helped me lose weight, but not too much.  Just the helping to not eat as much has caused some natural weight loss for me (ie it isn't a diet pill).

Link to comment
Share on other sites

I've found that Welbutrin hasn't caused me to lose weight but it also hasn't caused me to gain weight either. I've been able to lose weight very easily while being on the Welbutrin, but I believe that the weight loss can be attributed to my diet more than my Welbutrin. I suppose what I'm trying to say is that, for me, Welbutrin hasn't hindered any weight loss.

Link to comment
Share on other sites

I was prescribed Wellbutrin after I got off of Prozac, which I had gained a lot of weight on. Wellbutrin suppressed my appetite for a long time, only probably in the last two months has it returned to normal. I started the pill in December 2013 and by August, I lost 60lbs. I would say go for it, I feel better than I have on any other pills. I also take Lamictal like you do, and Geodon. 

Link to comment
Share on other sites

Anyone been on Wellbutrin long enough that you notice a tolerance and/or lack of effectiveness? I've been on it for 5 years and added cytalopram for anxiety 1 1/2 yrs ago. I tried Fetzima and brintellix separately over the course of a month and my experience was horrible. Hives, lethargic, gi issues, etc. anyway, doc put me back on Wellbutrin at the same 300 mg dose since I didn't react badly to it before. In two weeks I add the cytalopram back at 20mg instead of 10mg. So, it's day 10 back on W and I'm so frustrated. Back to extreme lack of energy, zero motivation, feelings of guilt, no self confidence at all,etc. doc seems to think the increased cytalopram will do the trick but wanted the brintellix completely out of my system before adding it again. I've gained around 30 lbs in the last year after having lost 30lbs 3 years earlier. I have days of over eating, but mostly it's my complete lack of energy that is packing the weight on. I just can't handle the days running into days and experiencing no happiness anymore. My husband does not know how to help. Do I wait and see what the increased cytalopram does or insist on another change of meds? I know I need to keep busy but how???

Link to comment
Share on other sites

 

Anyone been on Wellbutrin long enough that you notice a tolerance and/or lack of effectiveness

 

No, I haven't.  I was on 200 mg for a long time, and recently had to raise it, but it had nothing to do with tolerance.  I just needed some more energy and that was something my pdoc was willing to increase.  But overall, I have been on 200 mg for a long time without developing a tolerance.

Link to comment
Share on other sites

I've been on WB for 7 or 8 years (300XL) and it is continuing to be an effective antidepressant for me.  However, it has been weight-neutral for me.  I'm with Dianthus on this one---the only time I lose weight is when I combine regular exercise with portion control and eat lots of fruits and vegetables.

 

If I stay away from ice cream, alcohol and other empty calories, I can lose weight.  But good luck and I hope it works for you.  If you feel an increase in anxiety, please let your doctor know.

 

olga

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...